Winter Storm, Osage
- When
- January 23, 7:00 PM CST to January 25, 8:00 AM CST
- Where
- Osage forecast zone
- Reported by
- Emergency Manager
A low pressure system moving east from off the Mexican Baja coast phased with a strong northern stream low pressure system over the Southern Plains. Precipitation began across eastern Oklahoma during the evening of the 23rd, as these systems approached the area.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A low pressure system moving east from off the Mexican Baja coast phased with a strong northern stream low pressure system over the Southern Plains. Precipitation began across eastern Oklahoma during the evening of the 23rd, as these systems approached the area. A couple rounds of heavy wintry precipitation fell across the region through the morning of the 25th. During the first round of precipitation, widespread snow, some heavy, fell north of I-40, with a mixture of sleet and freezing rain south of I-40. The second round began during the evening of the 24th and continued through the morning of the 25th. Heavy snow fell generally north of I-44, with a mixture of heavy sleet and snow south of I-40. Storm totals of up to 12 inches of snow and up to 6 inches of sleet fell across the area. Far southeastern Oklahoma also received up to one quarter of an inch of glaze from freezing rain, before the precipitation changed to sleet and snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 23, 5:45 PM CST, 1 hour 15 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
545 PM CST Fri Jan 23 2026
...New AVIATION...
.KEY MESSAGES...
Updated at 1129 AM CST Fri Jan 23 2026
- A very high impact winter storm will arrive tonight through Sunday,
bringing climatologically extreme snow and sleet totals to the
entire forecast area.
- Life threatening cold will also develop tonight, continuing through
Monday morning. Lows Monday morning will be near or below
zero.
- Travel will become very difficult to nearly impossible at times.
- Temperatures will be slow to moderate next week, so societal
impacts will persist for several days.
&&
.SHORT TERM...
(Through tonight )
Issued at 1129 AM CST Fri Jan 23 2026
An arctic front has moved through the forecast area. Very cold and
dry air is pouring in from the north. Northerly winds will gust to
25-35 mph through the remainder of the day. Temperatures will remain
below freezing for northeast OK and northwest AR through the
afternoon. Areas south of I-40 will gradually cool to freezing by
late afternoon. Meanwhile, precipitation will slowly spread north
during the afternoon and evening hours. The initially dry lower
levels will limit precipitation potential, especially in the north.
Most model guidance shows precipitation reaching the ground by late
afternoon or early evening for southeast OK, spreading to the
remainder of the area during the late evening.
By late evening, surface temperatures will be in the teens north of
I-40, and 25-30 F south of there. This is expected to result in
mostly snow (some sleet may mix in) for northern areas. The forecast
is more uncertain for central and southern areas, with a gradual
transition from mostly snow to mostly sleet heading south. Some CAM
guidance shows mostly snow in the McAlester to Fort Smith Corridor,
and if this occurred it could snow upwards of 8-12 inches tonight.
But there is other guidance showing mostly sleet, so in this case
perhaps a couple of inches of sleet would fall instead. Some of
these differences can be tied to model microphysics differences
rather than actual meteorological uncertainty. As the exact corridor
of transition will likely be variable, trended the forecast to more
of a blend of sleet and snow for a good chunk of central and
southeast OK as well as west-central AR. Any freezing rain should be
limited to far southeast OK, and even there sleet will dominate. A
few rumbles of thunder may occur in southeast OK where there are
hints of minimal convective instability. Models have commonly
underestimated this threat in similar patterns in the past. In terms
of intensity, snowfall rates in the heavier bands may reach as high
as 2 inches per hour, creating extremely treacherous travel
conditions.
There is a clear trend in 12z model guidance for lighter
precipitation tonight north of the I-44 corridor, with the heaviest
axis of precipitation shifted south. The current forecast was
updated to slightly tamp down on precip totals to reflect this, but
it does not change the overall messaging of high impact winter
weather that will occur. Future shifts may continue with further
adjustments if these trends continue. For central and northern
areas, total snow through Saturday morning will range from 3 to as
much as 12 inches. Sleet totals will range from 1-3 inches, with
central OK and west-central AR seeing a mixture of both types as
noted earlier. Freezing rain accumulations will mostly be 0.15
inches or less and right near the Red River. Temperatures by
Saturday morning will be in the single digits in the north, and
teens in the south. Wind chills Saturday morning may reach -5 to -15
F north of I-40, and +9 to -5 F south of there.
&&
.LONG TERM...
(Tomorrow through Friday)
Issued at 1129 AM CST Fri Jan 23 2026
Light snow and sleet will diminish Saturday morning. Most guidance
is now in agreement on a break for most if not all of the forecast
area Saturday late morning into mid afternoon. Southeast OK would
have the best chance of light sleet persisting through this period.
Temperatures will remain bitterly cold, generally pretty close to 10
F in the north, and 15-20 F in the south. It will remain breezy with
very low wind chills.
By mid afternoon Saturday the next phase of this storm system will
commence. Model trends this morning have shifted the 2nd
precipitation band slightly southeast and slightly drier. They have
also trended towards pulling sleet slightly further north at onset,
perhaps as far north as a line from Okmulgee to Fayetteville. But
even if this does occur, sleet will transition to snow for all areas
by Sunday morning. With cooling upper levels the snow ratios are
expected to become excellent, perhaps 15-1 or better near the end of
the storm. This second phase will drop another 3 to 12 inches of
snow in the north and up to 1-3 inches of sleet in the south (may
end up being more snow than sleet). Overall storm totals will mostly
be between 6 and 16 inches of snow (central and north) with 2-4
inches of sleet in the south, with blending expected in the middle.
An isolated storm total of up to 20 inches is possible, but not
expected. Snow will end by Sunday early afternoon.
Skies will clear Sunday night with winds going nearly calm.
Considering these factors and a deep snowpack, low temperatures will
fall to zero or below for the entire forecast area. Some typically
cold areas may fall below -10 F. Any slight breezes will make it
feel even colder. Temperatures will probably climb into the low to
mid 20s Monday and perhaps above freezing for a few hours Tuesday or
Wednesday afternoon before an additional push of cold air arrives.
This will then keep high temperatures below freezing with lows in
the teens into at least late week. Unfortunately this implies that
very little of what falls will melt until at least late next week,
&&
.AVIATION...
(00Z TAFS)
Issued at 545 PM CST Fri Jan 23 2026
As of 2330Z/530 PM CST, VFR was prevailing at all TAF sites.
Anticipate cigs steadily falling through the evening, becoming
MVFR by midnight or so. Main change from this aviation forecast package
was pushing the onset of precipitation back a couple of hours at
each TAF site, with most terminals seeing precipitation beginning closer
to midnight. Otherwise not too many other changes were made.
Timing for heaviest precipitation remains very low and TAFs may
need to be amended through the period to capture heavier bands of
precipitation approaching or impacting the aerodromes. With
heavier precipitation, both cigs and vsbys may fall to IFR or LIFR
levels. Some brief improvement to flight conditions may occur
beginning early to mid afternoon Saturday through sunset as the
first wave of heavy precipitation shifts east of the area,
resulting in only isolated to scattered snow/sleet showers behind
it. Another heavy round of precipitation is expected to occur
beyond the TAF period.
Mejia
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 9 11 7 16 / 100 90 100 80
FSM 17 20 13 20 / 100 100 100 80
MLC 16 18 9 18 / 100 100 100 80
BVO 5 10 5 14 / 100 90 100 60
FYV 9 16 7 17 / 100 100 100 80
BYV 8 11 8 15 / 100 100 100 80
MKO 13 16 8 16 / 100 100 100 80
MIO 8 10 6 14 / 100 90 100 80
F10 11 14 7 16 / 100 100 100 80
HHW 20 20 13 19 / 100 100 100 70
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 3 PM CST Sunday for OKZ049-053>076.
Extreme Cold Warning from midnight tonight to noon CST Monday
for OKZ049-053>076.
AR...Winter Storm Warning until 3 PM CST Sunday for ARZ001-002-010-
011-019-020-029.
Extreme Cold Warning from midnight tonight to noon CST Monday
for ARZ001-002-010-011-019-020-029.
&&
SHORT TERM...06
LONG TERM....06
AVIATION...67Hazardous Weather Outlook National Weather Service Tulsa OK 516 PM CST Fri Jan 23 2026 ARZ001-002-010-011-019-020-029-OKZ049-053>076-242330- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 516 PM CST Fri Jan 23 2026 ...MAJOR WINTER STORM IMPACTS TONIGHT THROUGH SUNDAY... ...DANGEROUS COLD EXPECTED TONIGHT THROUGH MONDAY MORNING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. WINTER WEATHER. SNOW ACCUMULATION. RISK...Elevated. AREA...Along and North of Interstate 40. ONSET...After 7 PM. Additional Accumulations in Later Periods. ICE ACCUMULATION. RISK...Limited. AREA...Far Southeast Oklahoma. ONSET...After 8 PM. WIND CHILL. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... A wintry mix of precipitation will expand across eastern Oklahoma and northwest Arkansas early evening and increasing in coverage and intensity overnight tonight. Snow is expected to prevail north of Interstate 40, with a sleet and snow mix along and south of Interstate 40 across southeast Oklahoma into portions of west central Arkansas. A brief period of freezing rain is possible over far southeast Oklahoma. A corridor of intense snow and sleet rates is likely to develop overnight generally within the corridor of along and north of Interstate 40 and south of Highway 412. Expect road conditions to deteriorate overnight area wide, and will occur quickly within the heaviest snow and sleet rates. Snow and sleet will taper off from west to east by Saturday afternoon. Additional heavy snow and sleet spread across the region Saturday night into Sunday. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY AND SUNDAY...Winter Weather Potential...Dangerous Wind Chill Potential. MONDAY AND TUESDAY...Dangerous Wind Chill Potential. WEDNESDAY THROUGH THURSDAY...No Hazards. EXTENDED DISCUSSION... A second round of heavy snow and sleet will overspread the area Saturday evening and continue into the day Sunday. Total snow accumulations through Sunday will range from 8 to 14 inches north of Interstate 40 across northeast Oklahoma and far northwest Arkansas, with locally higher amounts near 18 inches likely. Snow and sleet totals of 3 to 12 inches are forecast along and south of Interstate 40. There is potential for extreme amounts of sleet across southeast Oklahoma which will prolong the impact to travel. Dangerous to near impossible travel conditions are expected this weekend with very slow improvement in road conditions into early next week. Avoid travel if possible this weekend. Ensure adequate emergency supplies are acquired including any needed medications. Dangerously cold temperatures will continue this weekend through at least Monday with periods of wind chill values of zero to minus 15 degrees. EMERGENCY MANAGEMENT PLANNING STATEMENT... Preparations for a major winter storm and dangerous cold event should have been completed. Hazardous road conditions from significant accumulations of snow and sleet will result in accidents and possibly stranded vehicles. Widespread road closures are expected across the area. Along with the winter precipitation, bitterly cold temperatures and wind chill values below zero will occur at times from tonight through Monday morning. Warming stations will be needed. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307492, 1307497, 1307499, 1307500, 1307503, 1307504, 1307506, 1307507, 1307510, 1307511, 1307515, 1307516, 1307518, 1307523, 1307493, 1307494, 1307495, 1307501, 1307508, 1307514, 1307519, 1307521, 1307496, 1307502, 1307509.